Before I adopted Owen he went to the vet and was checked out. At the time we had no idea the extent of his issues. I simply knew he was an older dog with unstable legs, his hips seemed fine (although we did not do x-rays to confirm) but he had some arthritis. It was recommended that I continue with the fish oil, start glucosamine supplements and give him daily aspirin, 81 mg twice a day. I did, and it helped a little but I stopped when Owen had a round of stomach issues. Stopping it did not seem to make a major difference in his life so I did not start again.
Aspirin is a basic NSAID, it is a blood thinner and it does not block pain so much as prevent it. It is not heavy duty, but it does its job and for mild arthritis is a great option. For dogs buffered aspirin is best since it is gentler on the stomach. When Owen was diagnosed with hip dysplasia we discovered he was well past the point of a twice-daily aspirin, and he went on to Deramaxx.
But now that I cannot get Deramaxx and discovered that Owen cannot tolerate Rimadyl I decided to give aspirin another shot. The tramadol was killing the pain but Owen was not moving as well. He was dragging his leg and sometimes stepping on the top of his leg. I did not want him struggling, and even if he was not in pain, he was not physically as well as he was on an NSAID.
I spoke to my vet (he is a different vet then the one who initially put him on aspirin) and he was cautious about going on aspirin. Long-term use of aspirin can actually cause the joints damage, causing the cartilage to break down faster. It can also cause liver damage or ulcers. It simply is not a good idea long-term, but since we were looking for a short-term solution it was worth a shot. I got the okay to give Owen half of an adult buffered aspirin twice a day.
I noticed a difference right away, Owen began to move better and he seemed to be more active. Unfortunately I also noticed some stomach issues.
Be warned, descriptive language follows.
Owen has a sensitive stomach and the littlest thing triggers mucus in his stool. When it is bad he has bits of blood in the mucus. It is always red so I know it is in the colon or small intestine and not from stomach bleeding, which is a relief, but it is still irritation. When the aspirin started Owen was grooming his back end much more, he became red and irritated there, and he had some blood and mucus on the outside of his stool. I stopped the aspirin and started to give him some raw goats milk to see if I could reverse the damage quickly.
I cannot say for sure the aspirin caused the bleeding, and if I am honest I have to say I suspect that it did not, and that it is more likely the Tramadol is causing some constipation issues or a food sensitivity. But whenever things start to get worse intestinally I tend to go back to basics and get Owen better, because Owen bad is very bad, and my carpet cannot handle it.
Either way, the aspirin is not worth the risk at the moment, although it does help. If Owen were not such a sensitive dog I would probably continue with it, at least short-term. As it stands I may still give him one every so often, but no more daily aspirin for now.